Texas, 2008

Hail and Damaging Winds in Texas, May 11, 2008

May 11, 2008 · NWS LCH · 7 events in 2 counties and zones

As a cold front passed across southeast Texas, a few storms produced large hail and winds of 60 mph which caused some property damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

As a cold front passed across southeast Texas, a few storms produced large hail and winds of 60 mph which caused some property damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 10, 8:58 PM CST, 6 hours 17 minutes earlier.

Area forecast discussion, May 10, 8:58 PM CST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
958 PM CDT SAT MAY 10 2008

.UPDATE...COLD FRONT POSITIONED FROM NEAR TEXARKANA TO THE DALLAS
AREA AND FURTHER SOUTHWEST. MAIN CONVECTION THUS FAR THIS EVENING
HAS BEEN OVER NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND THROUGH
ARKANSAS. OVERALL HAVE SEEN A GENERALLY WEAKENING OF THUNDERSTORMS
AND EXPECTING THIS TREND TO CONTINUE. CURRENT LOW END POPS LOOK
GOOD WITH FROPA. NO UPDATE COMING.

&&

MARCOTTE

&&

.PREV DISCUSSION... /ISSUED 306 PM CDT SAT MAY 10 2008/

SHORT TERM...
MAIN SHORT TERM FORECAST PROBLEM IS HOW MUCH PRECIP WILL BE INVOLVED
WITH COLD FRONT PASSAGE LATE TONIGHT/SUNDAY MORNING...AND WILL ANY
STORMS BE SEVERE.

SPECIAL 18Z SOUNDING AT LCH SHOWS SIGNIFICANT CAP STILL IN PLACE
BETWEEN 925 AND 650 MB. MODEL SOUNDINGS SHOW THIS CAP TO HOLD THROUGH
MOST OF TONIGHT. BECAUSE OF THIS...STILL DOWNPLAYING ANY SIGNIFICANT
WEATHER...WILL GO WITH 30 PERCENT POPS LATE...BUT CONFIDENCE IN
THIS IS STILL LOW.

BEHIND THIS COLD FRONT...DRY WEATHER IS THE CALL FOR SUNDAY AND
MONDAY...AND TEMPERATURES WILL BE CLOSER TO NEAR NORMAL THAN ANY
RECORD HIGHS THAT HAVE BEEN SEEN THE PAST COUPLE OF DAYS.

LONG TERM...
LOOKING THROUGH THE UPCOMING WEEK...BEST CHANCES FOR THUNDERSTORMS WILL
BE DURING THE NEXT COLD FRONT PASSAGE ON THURSDAY. HOWEVER...A
RETURNING WARM FRONT COULD PROVIDE THE FOCUS FOR SCATTERED THUNDERSTORMS
AS EARLY AS TUESDAY OR WEDNESDAY. BECAUSE FORECASTER CONFIDENCE IS
LOW RIGHT NOW...HAVE KEPT RAIN CHANCES ON THE LOW SIDE FOR TUESDAY
AND WEDNESDAY.

TEMPERATURES WILL BE NEAR NORMAL WITH THE EXPECTED CLOUD COVER AND
RAIN CHANCES.

AVIATION...
SCATTERED TO BROKEN CU BETWEEN 3K AND 5K FEET SHOULD PREVAIL THROUGH
THE REMAINDER OF THE AFTERNOON INTO THE EVENING HOURS. DURING THE
EVENING HOURS CEILINGS ARE EXPECTED TO LOWER SOME TO MVFR RANGE
ALONG WITH THE POSSIBILITY OF MVFR VISIBILITIES FROM PATCHY FOG.

DURING THE OVERNIGHT...A COLD FRONT IS EXPECTED TO MOVE INTO THE
REGION AND EXIT BY DAYBREAK ON SUNDAY. A FEW SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF THE FRONT WITH A
LITTLE BETTER CHANCE OF SHOWER ACTIVITY ACROSS CENTRAL LOUISIANA. TO
ACCOUNT FOR THIS...WILL MAKE MENTION OF VCSH AT TAF SITES AROUND
06Z...WITH A TEMPO GROUP FOR SHOWERS AT KAEX FROM 06Z TO 10Z AND
PROB30 GROUP BETWEEN 06Z AND 12Z AT REMAINING TAF SITES.

SKIES ARE EXPECTED TO CLEAR OUT EARLY SUNDAY MORNING BEHIND THE
FRONT WITH VFR CONDITIONS...ALTHOUGH GUSTY NORTH WINDS ARE LIKELY TO
DEVELOP.

RUA

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  69  83  55  82 /  30  10  10  10
KBPT  69  84  55  83 /  30  10  10  10
KAEX  67  80  50  84 /  30  10  10  10
KLFT  71  84  55  83 /  30  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 11, 3:09 AM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
409 AM CDT SUN MAY 11 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-120915-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
409 AM CDT SUN MAY 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A COLD FRONT IS EXPECTED TO MOVE INTO THE GULF BEFORE THE NOON
HOUR WITH SHOWERS EXITING OFF TO THE EAST. COLDER/DRIER AIR FOR
TODAY AND TOMORROW. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE BACK INTO THE
FORECAST ON THURSDAY INTO FRIDAY AHEAD OF THE NEXT FRONT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Lake Charles radar (KLCH), 109 km away, was scanning. The volume nearest the first event began at 09:15 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hardin

When
May 11, 3:15 AM CST
Where
Hardin County, Kountze
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.370, -94.320

Thunderstorm Wind, Hardin

When
May 11, 3:20 AM CST
Where
Hardin County, Kountze
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.370, -94.320

Trees were blown down near Kountze.

Thunderstorm Wind, Hardin

When
May 11, 3:24 AM CST
Where
Hardin County, 1.38 mi WSW of Fletcher
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.260, -94.200

Part of a tree came through the roof of a home.

Hail, Hardin

When
May 11, 3:30 AM CST
Where
Hardin County, 1.38 mi WSW of Fletcher
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
30.260, -94.200

Hail, Hardin

When
May 11, 3:30 AM CST
Where
Hardin County, 0.69 mi S of Silsbee
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.340, -94.180

Hail, Orange

When
May 11, 3:51 AM CST
Where
Orange County, 1.38 mi ENE of Vidor
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.130, -94.000

Hail, Orange

When
May 11, 4:10 AM CST
Where
Orange County, 1.79 mi W of Orange
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.100, -93.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107571, 107568, 107566, 107569, 107570, 107564, 107565.